Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 54, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2005, 8:45 PM EDT for Dickenson County, Virginia. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2005, 8:45 PM EDT (00:45 UTC)
- Expired
- Jun 14, 2005, 9:00 PM EDT
- In force
- 15 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 150044 SVRRLX VAC051-150100- /O.NEW.KRLX.SV.W.0054.050615T0045Z-050615T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 845 PM EDT TUE JUN 14 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKENSON COUNTY IN VIRGINIA * UNTIL 900 PM EDT * AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR JOHN FLANNAGAN LAKE...AND WAS MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... BREAKS INTERSTATE PARK... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3733 8248 3715 8246 3715 8218 3733 8229 $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:45 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 14, 6:45 PM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 645 PM EDT TUE JUN 14 2005 .AVIATION... LINE OF SHOWERS AND STRONG THUNDERSTORMS...ALONG WITH PLENTY OF BOUNDARIES OUT AHEAD OF APPROACHING COLD FRONT. WINDS AROUND 40 TO 50 MPH HAVE BEEN COMMON ACROSS SE OHIO...NE KY...AND EXTREME WESTERN WV WITH SOME OF THE STRONGER STORMS. WINDS WILL CONTINUE TO BE THE MAIN THREAT THROUGH THE EVENING HOURS...AS THE LINE OF CONVECTION SHIFTS EASTWARD. COLD FRONT WILL NOT BE ACCOMPANIED WITH ANY MAJOR WIND CHANGE...JUST A SHIFT BECOMING MORE WESTWARD. COLD FRONT SHOULD BE POSITIONED ACROSS THE OHIO RIVER NEAR 06Z...SWINGING ACROSS THE EASTERN CWA BY 12Z. UPPER LEVEL LOW WILL REMAIN NEAR THE CWA ON WEDNESDAY...WITH SOME LATE AFTERNOON AND EVENING CONVECTION POSSIBLE PRIMARILY ALONG AND NORTH OF A LINE FROM PKB TO EKN. AT THIS TIME...DUE TO THE LOW POSSIBILITY WILL KEEP THE MENTION OF AFTERNOON TSRA OUT OF THIS TAF ISSUANCE. && .PREVIOUS DISCUSSION... (ISSUED 550 PM EDT TUE JUN 14 2005) SHORT TERM (REST OF TONIGHT)... UPDATED FOR WATCH NUMBER 483. NOT MUCH CHANGE TO THE FORECAST NEEDED. PREVIOUS DISCUSSION... (ISSUED 241 PM EDT TUE JUN 14 2005) SHORT TERM (REST OF TONIGHT)... SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING OUT JUST UPSTREAM OF FORECAST AREA. RUC...NAM AND GFS LESS BULLISH WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS. THIS APPEARS AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING. UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH HERE. OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS. LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO SLIGHTLY ABOVE. PREVIOUS DISCUSSION... (ISSUED 210 PM EDT TUE JUN 14 2005) LONG TERM (WEDNESDAY THROUGH FRIDAY)... UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION. THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH SOME COOLER AIR MOVING IN IN THE MID LEVELS. TEMPERATURE WISE...NOT A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE FIGURED. WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER. PREVIOUS DISCUSSION (18Z TO 18Z)... (ISSUED 125 PM EDT TUE JUN 14 2005) AVIATION... OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON PRECIPITATION. OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT. COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND CENTRAL OHIO. OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z. AS THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES. OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB AND CKB. PREVIOUS DISCUSSION... (ISSUED 1158 AM EDT TUE JUN 14 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM UPDATE SO TIMING WORKED WELL. ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY ACROSS THE AREA. CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND 35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM DUNK LATER THIS AFTERNOON INTO THIS EVENING. WITH WET BULB HIGH AND SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT. SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE GIVEN TRACK OF SHORT WAVE. OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST. CHANGED WEATHER TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT TONIGHT AS STABILITY IS LOST BEFORE DAWN. TEMPERATURES BY AND LARGE ON TRACK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...KF
Hazardous weather outlook, Jun 14, 8:00 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 800 PM EDT TUE JUN 14 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 037>040-047-152358- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-GALLIA OH-GILMER WV- GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH- LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV- MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RANDOLPH WV- RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH- WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- 800 PM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... VAZ003-004-WVZ033>036-046-152358- BUCHANAN VA-DICKENSON VA-FAYETTE WV-MCDOWELL WV-POCAHONTAS WV- RALEIGH WV-WYOMING WV- 800 PM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA... AND THE CENTRAL MOUNTAINS OF WEST VIRGINIA. .DAY ONE... STRONG WINDS ARE POSSIBLE THIS EVENING WITH GUSTY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Jun 14, 6:21 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG BARBOURSVILLE 38.40N 82.29W
06/14/2005 CABELL WV EMERGENCY MNGR
WIDE SPREAD TREES DOWN IN THE TOWN OF BARBOURSVILLE.
&&
PGLocal storm report, Jun 14, 7:03 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 1 E ST. ALBANS 38.38N 81.80W
06/14/2005 KANAWHA WV EMERGENCY MNGR
TREES DOWN IN JEFFERSON.
&&
PGLocal storm report, Jun 14, 7:22 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 6 SW HAMLIN 38.22N 82.18W
06/14/2005 LINCOLN WV EMERGENCY MNGR
TREES DOWN NEAR BRANCHLAND.
&&
PGSpecial weather statement, Jun 14, 7:38 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 738 PM EDT TUE JUN 14 2005 VAZ004-WVZ024-025-033-150015- BUCHANAN-LOGAN-MCDOWELL-MINGO- 738 PM EDT TUE JUN 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES NORTH OF WILLIAMSON TO 32 MILES SOUTHWEST OF WILLIAMSON...OR FROM 9 MILES NORTH OF WILLIAMSON TO 14 MILES SOUTHWEST OF PIKEVILLE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE PIE... WILLIAMSON...HURLEY...GRUNDY...AND IAEGER. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. 29
Special weather statement, Jun 14, 8:08 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 808 PM EDT TUE JUN 14 2005 VAZ004-WVZ024>026-033-034-150045- BOONE-BUCHANAN-LOGAN-MCDOWELL-MINGO-WYOMING- 808 PM EDT TUE JUN 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM LOGAN TO 21 MILES SOUTHWEST OF GILBERT CREEK...OR FROM LOGAN TO 12 MILES NORTH OF BREAKS INTERSTATE PARK... MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE PIE... HINCH...HANOVER...ECHART...BLAIR AND BAILEYSVILLE. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. 09
Special weather statement, Jun 14, 8:35 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 835 PM EDT TUE JUN 14 2005 VAZ003-004-150100- BUCHANAN-DICKENSON- 835 PM EDT TUE JUN 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF JOHN FLANNAGAN LAKE...OR ABOUT 7 MILES NORTH OF CLINTWOOD...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BIG ROCK...HAYSI...GRUNDY AND BREAKS INTERSTATE PARK. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. 09
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.